Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Severe pain after taking Aleve with alcohol, nausea, loss of appetite, black stools. Symptoms of gastritis ?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
So about a month ago I made the Mistake of taking Aleve a well known NSAID with Alcohol in a very short proximity of time. And surely enough later on that night my stomach felt like it was on fire and i was trying to go to sleep i felt an almost stabbing pain the radiated from my stomach o my back. The pain has been pretty consistant ever sense i have had occasional nausea loss of appitite and black loose stools. My skin has become increasingly pale and i am super fatigued lightheaded and dizzy. Plus i have started to have occasional heart palpitations low blood pressure and high heart rate. Of which an EKG was performed and that was normal

Anyway im uninsured and i broke down and went to the ER. They did an ultrasound of my gullbladder (gallbladder) various blood test and a urainalysis and diagnosed me with Gastritis and prescribed me Prilisac. and some nausea medication and told me to also use OTC Maalox.

My question is are these symptoms normal for gastritis and how long can i expect this to go on?
Posted Wed, 11 Apr 2012 in Abdominal Pain
Answered by Dr. Vaibhav Banait 10 hours later
Thanks for the query.

Upper abdominal pain in a person who had taken pain-killers and alcohol can occur because of
1. Gastric/duodenal ulcer
2. Acute pancreatitis.

Your description of pain, black loose stools, tachycardia (rapid heart rate), and pale skin favours the diagnosis of ulcer, which is complicated by bleeding resulting in black stools and pallor, low blood pressure and giddiness.

I am sure, the ER persons had considered this possibility and has recommended you prilisac. As you are providing me history of black stool, dizziness and pale skin, there is possibility of significant bleeding. In such circumstances, upper gastrointenstinal endoscopy needs to be considered.

Upper gastrointenstinal endoscopy will not only rule out actively bleeding ulcer, it will also help rule out other causes, and if biopsy is obtained, helicobacter pylori infection can also be ruled out. I suppose, you are not actively bleeding, as must have judged by ER personnel.

The other diagnosis of pancreatitis can be ruled out by getting serum amylase, and ultrasound abdomen/CT abdomen.

I would like to advise you to avoid any pain-killer, continue prilisac and get in touch with your regular GI(gastrointenstinal) specialist for further work up.


Dr Vaibhav Banait
MD (Medicine), DNB (Medicine), DM (Gastro-Enterology)
Consultant Gastro-Enterologist and Hepatologist
Therapeutic Endoscopist

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor